A two-year-old boy is suspected of ingesting iron tablets.

a)List the clinical features, and the underlying pathophysiology, of iron poisoning.

b) Briefly outline your management of this child.

[Click here to toggle visibility of the answers]

College answer

a)


Clinical Feature

Mechanism

Nausea, vomiting, diarrhoea

Direct corrosive effect on GIT

Abdominal pain

Direct corrosive effect on GIT

Gut ischaemia

Disruption of cellular metabolism

Shock

Fluid losses from GIT

3rd space losses and vasodilatation

Anion gap metabolic acidosis

Disruption of cellular metabolism

Acute liver failure

Disruption of cellular metabolism

Shock and hypovolaemia

Jaundice, coma, low BSL, coagulopathy

Hepatic necrosis

Renal failure

Disruption of cellular metabolism

Oliguria

Shock and hypovolaemia

  • b)

    • Management consists of:
      • Resuscitation as indicated with concurrent specific assessment and management of the toxidrome.
      • Resuscitation:
        • ABCs 
        • Priority is early restoration of circulating volume 
        • Boluses of 10-20 ml/kg crystalloid and assess response
    • Assessment for signs and symptoms indicative of iron toxicity.
    • Risk assessment:
      • History of ingestion – type, quantity of tablets and time of ingestion
        • Iron preparations differ in the amount of elemental iron contained.
        • < 20 mg/kg elemental iron is asymptomatic
        • 20 – 60 mg/kg causes GI symptoms
        • > 60 mg/kg causes systemic toxicity
        • > 120 mg/kg is potentially lethal
        • Children rarely ingest more than 60 mg/kg.
      • Specific investigations
        • BSL
        • Serum iron level
        • ABG
        • AXR – useful in confirming ingestion
    • Disposition
      •  Asymptomatic at 6hr and negative AXR may be discharged home
      • Monitoring and treatment in paediatric centre (ward, HDU, ICU depending on severity)
    • Ongoing assessment of response to resuscitation and antidotes.
    • Antidotes
      • Desferrioxamine chelation therapy in cases of systemic toxicity (high serum iron level or metabolic acidosis on ABG)
    • Decontamination
      • Iron not absorbed to activated charcoal
      • Whole bowel irrigation indicated for confirmed ingestions > 60 mg/kg – difficult and potentially hazardous in 2-year-old
      • Surgical or endoscopic removal of tablets if lethal ingestion or WBI not feasible

Discussion

The pediatric aspect of this question does not feature prominently in the answer. The only time it is mentioned is in the discussion of whole bowel irrigation, and how foolish it would be to subject a two-year old to this.

a) is well presented by the college.

A flowchart of the mechanisms of high anion gap metabolic acidosis due to iron poisoning is presented elsewhere.

I will reproduce it here, for convenience.

mechanism of metabolic acidosis due to iron overdose

Feature Causes
   
Tachypnoea
  • Metabolic acidosis
Shock, circulatory collapse
  • Third space fluid losses
  • Blood and fluid loss from the ulcerated gut
  • Cardiotoxic effects, with cardiogenic shock
  • Vasodilation due to SIRS
Hypoglycaemia
  • Acute hepatotoxicity
Coma
  • Hypoglycaemia
  • Acute cerebral oedema due to liver failure
High anion gap metabolic acidosis
  • Lactic acidosis
  • Ketosis
  • Minor contribution from iron itself (conversion of  Fe3+ to Fe2+ produces a net loss of a cation, and therefore contributes to the decrease in the SID)
Hyperlactatemia
  • Acute hepatotoxicity and liver failure
  • Shock state
  • Direct mitochondrial toxicity
Renal failure
  • Shock state
  • mitochondrial (tubular) toxicity, ATN
Gastric ulceration
  • direct corrosive effect of the drug
Haemorrhage, melaena
  • from ulcerated gut surface

Toxicity manifests in four stages:

  • Stage I:  GI toxicity (0-6 h since ingestion): vomiting, haematemesis, abdominal pain and lethargy
  • Stage II: "apparent stabilization" (6-12 h since ingestion) - symptoms subside
  • Stage III:  mitochondrial toxicity and hepatic necrosis (12-48 h since ingestion)- acute liver failure, coagulopathy, acute tubular necrosis, metabolic acidosis and shock.
  • Stage IV: GI scarring (4-6 weeks since ingestion) - gastric scarring and pyloric stricture

b) A systematic approach to an answer would resemble the following:

  • Immediate management:
    • ABCs
    • Circulatory support with fluid resusicitation and inotropes if indicated
  • Diagnostic studies
    • ABG - to assess extent of acidosis
    • AXR - to directly visualise the bezoar
    • Serum iron level

Decontamination

  • Activated charcoal has no role to play
  • Whole bowel irrigation - until effluent turns clear - is a good strategy; much of the toxicity is related to gut ulceration, and by diluting the iron in the gut lumen you may be able to ameliorate this direct corrosive effect, even if you don't manage to prevent toxic absorption.
  • Surgical removal of tablets - if a bezoar is clearly visible on the AXR

Enhanced elimination

  • Exhange transfusion: the removal of iron-poisoned blood is ery old-school, but it works (Movassaghi et al, 1969)
  • Haemodialysis can be considered to help remove the iron-desferrioxamine complexes, as they are renally excreted and there may not be enough renal function to remove this product. Otherwise, apart from correcting acidosis there is no role for dialysis.

Specific antidote

Supportive care

  • Intubation will likely be required to protect the airway not only from the decreased level of consciousness but also from the risks of aspiration associated with whole bowel lavage.
  • Mechanical ventilation will likely be with mandatory mode, to decrease the demands on the failing myocardium
  • Circulatory support should consist of simultaneous fluid resuscitation, inotrope and vasopressor infusions
  • Sedation should be rationalised, given that the patient is already in a coma before the sedation is given, and that the liver is doing little metabolically.
  • Correction of acidosis with bicarbonate may be indicated if catecholamine responsiveness is lost.
  • Electrolyte replacement -losses must be anticipated, the leaky gut and bowel lavage will result in potassium and phosphate depletion.
  • Haemodialysis may be required to maintain metabolic normality, as well as to remove ammonia which may accumulate due to the acute hepatocellular necrosis
  • Hypoglycaemia and ketosis will likely develop. The patient will need a dextrose infusion, as hepatic and skeletal muscle glycogen stores will be depleted.
  • Nutrition will likely be parenteral for some time, depending on the extent of gastric ulceration.
  • Coagulopathy will develop due to hepatocellular necrosis. Coagulation factor replacement will be required.

References

The Royal Childrens Hospital has a good set of guidelines for irone overdose.

Abhilash, Kundavaram PP, J. Jonathan Arul, and Divya Bala. "Fatal overdose of iron tablets in adults." Indian journal of critical care medicine: peer-reviewed, official publication of Indian Society of Critical Care Medicine 17.5 (2013): 311.

REISSMANN, KURT R., and THOMAS J. COLEMAN. "Acute Intestinal Iron Intoxication II. Metabolic, Respiratory and Circulatory Effects of Absorbed Iron Salts." Blood 10.1 (1955): 46-51.

REISSMANN, KURT R., et al. "Acute Intestinal Iron Intoxication I. Iron Absorption, Serum Iron and Autopsy Findings." Blood 10.1 (1955): 35-45.